Tumor necrosis factor a inhibitors (TNFi's) are effective treatments for multiple immune-mediated rheumatologic, gastrointestinal, dermatologic, and ophthalmic inflammatory diseases. Although relatively safe, serious adverse effects have been reported, and they carry a US Food and Drug Administration warning for new onset or exacerbation of demyelinating disorders. Tumor necrosis factor a (TNF-a) has pleiotropic actions on the nervous system, able to promote neuroinflammation and damage to myelin in some instances and exert protective effects and remyelination in others.1 Tumor necrosis factor a inhibitors were shown to be protective in studies of experimental autoimmune encephalomyelitis, an animal model of multiple sclerosis (MS). However, an open-label clinical trial using infliximab in MS resulted in increased inflammatory activity on magnetic resonance imaging (MRI).2 Additional studies involving TNF-a deficiency and neutralization similarly resulted inMS-like disease.1,3 Despite these associations, randomized controlled trials and postmarketing monitoring did not show increased risk of demyelinating events in patients on TNFi.4,5 Most recently, analysis from an observational cohort of RA patients in the United Kingdom showed a marginally increased but not statistically significant standardized incidence rate of demyelinating disease (DD) after TNFi exposure (1.38; confidence interval, 0.96–1.92), although did not include peripheral demyelinating events.6 It is unclear whether TNFi causes de novo demyelinating disease, triggers preexisting “latent” disease, or is a confounding factor.7 Optimal treatment for TNFi-associated demyelination is also uncertain, with withdrawal of the TNFi, switch to alternatives, high-dose steroids, or therapies for MS all reported in the literature.
ASJC Scopus subject areas